Autonomic dysfunction in tetanus - What lessons can be learnt with specific reference to alpha-2 agonists?

D. Freshwater-Turner, A. Udy, Jeffrey Lipman, R. Deans, J. Stuart, R. Boots, R. Hegde, B. C. McWhinney

Research output: Contribution to journalArticleResearchpeer-review

19 Citations (Scopus)

Abstract

Severe tetanus is seen infrequently in the developed world, but often requires intensive care support. Mechanical ventilation with neuromuscular blockade and heavy sedation, good wound care and prompt administration of antitoxin are important. The management of autonomic dysfunction remains challenging. We measured serum catecholamine levels in a patient with severe tetanus in whom autonomic crises were a major and persistent feature, and investigated the impact of sedatives plus α2-agonists on these levels. Serum adrenaline levels were elevated up to 100-fold with clinically observed crises, although noradrenaline levels were much more difficult to interpret. There was no appreciable difference in catecholamine levels following administration of α2-agonists in the doses we used, although clonidine did allow easier control of crises with other agents. This case highlights some important lessons in the management of severe tetanus.

Original languageEnglish
Pages (from-to)1066-1070
Number of pages5
JournalAnaesthesia
Volume62
Issue number10
DOIs
Publication statusPublished - Oct 2007
Externally publishedYes

Cite this